Alert archive / New Jersey / Freeze Warnings in 2016
Freeze Warning 10, NWS New York, NY
NWS New York, NY issued this freeze warning at Oct 25, 2016, 3:50 AM EDT for Putnam County, Rockland County, Westchester County, New York; 4 counties in New Jersey; 4 counties in Connecticut. It took effect at Oct 26, 2016, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 25, 2016, 3:50 AM EDT (07:50 UTC)
- In effect from
- Oct 26, 2016, 2:00 AM EDT
- Expired
- Oct 26, 2016, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Passaic County, NJ, Union County, NJ, Putnam County, NY, Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 69 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1602 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
391 WWUS71 KOKX 250750 NPWOKX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 350 AM EDT TUE OCT 25 2016 ...FREEZING TEMPERATURES LATE TONIGHT INTO EARLY WEDNESDAY ACROSS THE INTERIOR... CTZ005>008-NJZ002-004-103-105-107-NYZ068>070-252030- /O.UPG.KOKX.FZ.A.0005.161026T0600Z-161026T1300Z/ /O.NEW.KOKX.FZ.W.0010.161026T0600Z-161026T1300Z/ NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC- WESTERN BERGEN-WESTERN ESSEX-WESTERN UNION-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER- 350 AM EDT TUE OCT 25 2016 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * TEMPERATURES...IN THE LOWER 30S. * TIMING...LATE TONIGHT INTO EARLY WEDNESDAY MORNING. * IMPACTS...SENSITIVE OUTDOOR CROPS AND VEGETATION WHICH ARE NOT PROTECTED WILL BE KILLED BY THE FREEZING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS BELOW FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
4 follow-up statements
462 WWUS71 KOKX 252001 NPWOKX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 401 PM EDT TUE OCT 25 2016 ...FREEZING TEMPERATURES LATE TONIGHT INTO EARLY WEDNESDAY ACROSS THE INTERIOR... CTZ005>008-NJZ002-004-103-105-107-NYZ068>070-260415- /O.CON.KOKX.FZ.W.0010.161026T0600Z-161026T1300Z/ NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC- WESTERN BERGEN-WESTERN ESSEX-WESTERN UNION-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER- 401 PM EDT TUE OCT 25 2016 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY... * TEMPERATURES...AROUND 30. * TIMING...LATE TONIGHT INTO EARLY WEDNESDAY MORNING. * IMPACTS...SENSITIVE OUTDOOR CROPS AND VEGETATION WHICH ARE NOT PROTECTED WILL BE KILLED BY THE FREEZING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS BELOW FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
104 WWUS71 KOKX 260223 NPWOKX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 1023 PM EDT TUE OCT 25 2016 ...FREEZING TEMPERATURES LATE TONIGHT INTO EARLY WEDNESDAY ACROSS THE INTERIOR... CTZ005>008-NJZ002-004-103-105-107-NYZ068>070-261300- /O.CON.KOKX.FZ.W.0010.161026T0600Z-161026T1300Z/ NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC- WESTERN BERGEN-WESTERN ESSEX-WESTERN UNION-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER- 1023 PM EDT TUE OCT 25 2016 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY... * TEMPERATURES...AROUND 30. * TIMING...LATE TONIGHT INTO EARLY WEDNESDAY MORNING. * IMPACTS...SENSITIVE OUTDOOR CROPS AND VEGETATION WHICH ARE NOT PROTECTED WILL BE KILLED BY THE FREEZING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS BELOW FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
981 WWUS71 KOKX 260749 NPWOKX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 349 AM EDT WED OCT 26 2016 ...FREEZING TEMPERATURES INTO EARLY THIS MORNING ACROSS THE INTERIOR... CTZ005>008-NJZ002-004-103-105-107-NYZ068>070-261300- /O.CON.KOKX.FZ.W.0010.000000T0000Z-161026T1300Z/ NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC- WESTERN BERGEN-WESTERN ESSEX-WESTERN UNION-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER- 349 AM EDT WED OCT 26 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * TEMPERATURES...IN THE LOWER 30S. * TIMING...INTO EARLY THIS MORNING. * IMPACTS...SENSITIVE OUTDOOR CROPS AND VEGETATION WHICH ARE NOT PROTECTED WILL BE KILLED BY THE FREEZING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS BELOW FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
382 WWUS71 KOKX 261254 NPWOKX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 854 AM EDT WED OCT 26 2016 ...TEMPERATURES ABOVE FREEZING THIS MORNING... CTZ005>008-NJZ002-004-103-105-107-NYZ068>070-261400- /O.EXP.KOKX.FZ.W.0010.000000T0000Z-161026T1300Z/ NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC- WESTERN BERGEN-WESTERN ESSEX-WESTERN UNION-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER- 854 AM EDT WED OCT 26 2016 ...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING... THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE AS TEMPERATURES HAVE RISEN TO ABOVE FREEZING THIS MORNING. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this freeze warning went out at Oct 25, 1:32 AM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Oct 25, 1:32 AM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service New York NY
132 AM EDT Tue Oct 25 2016
.SYNOPSIS...
High pressure slowly builds in from southern Canada through
Wednesday. The high moves east on Wednesday giving way to a
frontal system Thursday into early Friday. Another frontal system
impacts the area this weekend, followed by high pressure Monday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A 700-500 hPa shortwave will pass by overnight. At the minimum
will help to keep boundary layer well mixed and winds up. Could
also see some clouds over Far NW zones before low level downslope
takes over farther east.
Temperatures continue to fall of not as fast as forecast in urban
and rural zones. As a result, have tweaked lows up a few degrees
in most places - consistent with latest trends in guidance and
observations. Based on expectation of winds staying up and lows
not quite as cool/cold - plus dewpoints falling off faster than
expected, have removed patchy frost from the forecast overnight.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
Upper trough over northern New England and the Canadian Maritimes
will slowly translate east Tuesday into Tuesday night. Cold
advection will continue with 850 temperatures dropping to -4 to
-6C. A similar subsidence inversion to Monday will likely be present
per BUFKIT soundings around 800 hPa. There appears to be enough
moisture during the day trapped beneath this inversion to help
develop some stratocumulus. Sky conditions start the day partly
cloudy, with the potential to go mostly cloudy at times in the
afternoon. Gusty NW winds are once again forecast from the strong
pressure gradient between the low to the northeast and building
high to the west. Mixing up to near 800 hPa should allow for
gusts 25 to 30 mph in the afternoon, strongest near the coast.
High temperatures will end up well below normal for this time of
year in the upper 40s and low 50s.
Cold advection continues Tuesday night, but ideal radiational
cooling conditions are not anticipated as winds will remain up.
However, the coldest airmass of the season will be in place and
temperatures should be able to fall to near 30 degrees across the
interior, and middle and upper 30s most elsewhere. Have therefore
issued a freeze watch across all of interior southern CT, the Lower
Hudson Valley excluding Orange county where the growing season has
ended, and interior NE NJ. Elsewhere, do not think a widespread
frost will occur due to the winds and overall dry airmass in
place.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Trough finally departs, allowing weak ridge to briefly build
Wednesday.
Next shortwave tracks across the Great Lakes Region Wednesday night,
and slows as it closes off Thursday and Thursday night over the
northeast. The pattern remains progressive as yet another shortwave
follows this weekend.
Some differences in the global models are noted with regard to
timing, and speed of these systems as they move west to east.
At the surface, high pressure builds overhead, then moves east late
Wednesday/Wednesday night. A warm front approaches Wednesday night
from the west as low pressure tracks across the Great Lakes and
across PA/western NY.
The low and associated frontal boundary slows as it moves over the
area Thursday, passing to the east Thursday night into Friday.
High pressure builds to the south as another low moves across the
Great Lakes Region Saturday, passing to the north early Sunday. Some
questions arise on Monday with upper levels, and thus surface
features at that time. Could be unsettled.
As for sensible weather, WAA showers move in late Wednesday night and
through the day Thursday. Enough cold air ahead of the WAA, and time
of day being early morning could result in some snow showers briefly
NW zones. Some accumulations are possible across higher elevations
before a change to plain rain occurs.
Once this area of showers moves east Thursday night, generally dry
weather is expected ahead of next best chance Saturday ahead of the
upstream shortwave.
After a chilly start to the period Wednesday, temperatures will be
near normal in this progressive pattern, with no large swings in
temperatures expected.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
VFR as high pressure builds over the region.
NW flow with occasional gusts to 20kt possible from 11-14z. Gusts
becoming more frequent after 14z. Direction should prevail north
of 310 magnetic for the city terminals, but could prevail at or
south of 310 magnetic at KEWR.
.OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY...
.TUE NIGHT...VFR with diminishing NW winds.
.WED...VFR. NW-NNW G20KT possible near the coast.
.THU...MVFR conditions likely in rain. IFR conditions possible at
night. SE winds 10-20KT.
.FRI...VFR. W-NW winds G25-30KT.
.SAT...VFR. Chance of rain. SW winds G15-20KT.
&&
.MARINE...
Made minor changes this update to reflect the latest trends in
observations and guidance. The forecast appears on track.
Strong pressure gradient over the waters will continue through
Tuesday with SCA conditions. Winds may briefly weaken on near
shore waters tonight before increasing again during the day on
Tuesday. The SCA remains in effect through Tuesday evening and may
need to be extended into Tuesday night on the ocean waters as
winds are likely to remain around 25 kt.
Gusty NW winds will diminish Wednesday as high pressure builds.
Winds shift around to the east, then SE Wednesday night as Thursday
as the high departs, and a warm front and low pressure system
approaches.
As the low passes by Friday, winds shift back around to the west/nw
and increase behind the departing low. These winds back yet again to
the west/SW ahead of next low pressure system Saturday.
Ocean seas subside and remain well below 5 FT Wednesday, Wednesday
night and into Thursday. Seas build once again ahead of and behind
the low pressure system that impacts the waters later Thursday, and
these rough seas continue Friday night, then subside Saturday.
&&
.HYDROLOGY...
Dry weather is forecast through Wednesday.
Low pressure impacts the area Thursday and Thursday night. Forecast
QPF is expected to produce anywhere from 1/2 to 3/4 of an inch of
rainfall. Local amounts over an inch are possible. No hydrologic
impacts expected at this time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Freeze Watch from late tonight through Wednesday morning for
CTZ005>008.
NY...Freeze Watch from late tonight through Wednesday morning for
NYZ068>070.
NJ...Freeze Watch from late tonight through Wednesday morning for
NJZ002-004-103-105-107.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ330-
335-338-340-345-350-353-355.
&&
SYNOPSIS...DS/PW
NEAR TERM...Maloit
SHORT TERM...DS
LONG TERM...PW
AVIATION...JC
MARINE...Maloit/DS/PW
HYDROLOGY...DS/PWHazardous weather outlook, Oct 24, 3:27 PM EDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 327 PM EDT MON OCT 24 2016 ANZ330-335-338-340-345-350-353-355-251930- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 327 PM EDT MON OCT 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ005>008-NJZ002-004-103-105-107-NYZ068>070-251930- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN- WESTERN ESSEX-WESTERN UNION-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- 327 PM EDT MON OCT 24 2016 ...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ009>012-NJZ006-104-106-108-NYZ067-071>075-078>081-176>179-251930- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-HUDSON-EASTERN BERGEN-EASTERN ESSEX- EASTERN UNION-ORANGE-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 327 PM EDT MON OCT 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
Nearby
Freeze Warnings in New Jersey, 2016Freeze Warnings in Connecticut, 2016Freeze Warnings in New York, 2016Every freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.